Alert archive / Virginia / Wind Advisories in 2019
Wind Advisory 20, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Nov 23, 2019, 4:22 AM EST for 19 counties in Virginia; 5 counties in North Carolina; Monroe County, West Virginia. It took effect at Nov 24, 2019, 12:00 AM EST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Nov 23, 2019, 4:22 AM EST (09:22 UTC)
- In effect from
- Nov 24, 2019, 12:00 AM EST
- Expired
- Nov 24, 2019, 12:00 PM EST
- In force
- 12 hr
- Issued by
- NWS Blacksburg, VA
All 25 counties
Alleghany County, NC, Ashe County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Alleghany County, VA, Bland County, VA, Carroll County, VA, City of Covington, VA, City of Galax, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Franklin County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Patrick County, VA, Pulaski County, VA, Roanoke County, VA, Smyth County, VA, Wythe County, VA, Monroe County, WV
The radar
The Roanoke radar (KFCX), 35 km from the middle of the area, began a volume at 09:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 9.4 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 778 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
078 WWUS71 KRNK 230922 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 422 AM EST Sat Nov 23 2019 NCZ001>003-018-019-VAZ015>017-032-232100- /O.NEW.KRNK.WI.Y.0020.191124T0500Z-191124T1700Z/ Ashe-Alleghany NC-Surry-Watauga-Wilkes-Grayson-Carroll-Floyd- Patrick- Including the cities of West Jefferson, Sparta, Dobson, Boone, Wilkesboro, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, and Stuart 422 AM EST Sat Nov 23 2019 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EST SUNDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...In Virginia, Grayson, Carroll, Floyd and Patrick Counties. In North Carolina, Ashe, Alleghany NC, Surry, Watauga and Wilkes Counties. * WHEN...From midnight tonight to noon EST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
4 follow-up statements
169 WWUS71 KRNK 232007 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 307 PM EST Sat Nov 23 2019 VAZ009>014-018-019-022-033-WVZ044-240900- /O.EXA.KRNK.WI.Y.0020.191124T0500Z-191124T1700Z/ Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-Alleghany VA- Roanoke-Franklin-Monroe- Including the cities of Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, New Castle, Clifton Forge, Covington, Roanoke, Salem, Rocky Mount, and Union 307 PM EST Sat Nov 23 2019 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EST SUNDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of southwest and west central Virginia and southeast West Virginia. * WHEN...From midnight tonight to noon EST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Some tree limbs could be blown down or trees uprooted due to wet ground and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NCZ001>003-018-019-VAZ015>017-032-240900- /O.CON.KRNK.WI.Y.0020.191124T0500Z-191124T1700Z/ Ashe-Alleghany NC-Surry-Watauga-Wilkes-Grayson-Carroll-Floyd- Patrick- Including the cities of West Jefferson, Sparta, Dobson, Boone, Wilkesboro, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, and Stuart 307 PM EST Sat Nov 23 2019 ...WIND ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO NOON EST SUNDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...In Virginia, Grayson, Carroll, Floyd and Patrick Counties. In North Carolina, Ashe, Alleghany NC, Surry, Watauga and Wilkes Counties. * WHEN...From midnight tonight to noon EST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down or trees uprooted and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
066 WWUS71 KRNK 240348 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 1048 PM EST Sat Nov 23 2019 NCZ001>003-018-019-VAZ009>019-022-032-033-WVZ044-241200- /O.CON.KRNK.WI.Y.0020.191124T0500Z-191124T1700Z/ Ashe-Alleghany NC-Surry-Watauga-Wilkes-Smyth-Bland-Giles-Wythe- Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA- Roanoke-Patrick-Franklin-Monroe- Including the cities of West Jefferson, Sparta, Dobson, Boone, Wilkesboro, Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, Roanoke, Salem, Stuart, Rocky Mount, and Union 1048 PM EST Sat Nov 23 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST SUNDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of southwest and west central Virginia, as well as portions of southeast West Virginia. * WHEN...From midnight tonight to noon EST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Some tree limbs could be blown down or trees uprooted due to wet ground and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ RAB
148 WWUS71 KRNK 240917 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 417 AM EST Sun Nov 24 2019 NCZ001>003-018-019-VAZ009>019-022-032-033-WVZ044-241700- /O.CON.KRNK.WI.Y.0020.000000T0000Z-191124T1700Z/ Ashe-Alleghany NC-Surry-Watauga-Wilkes-Smyth-Bland-Giles-Wythe- Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA- Roanoke-Patrick-Franklin-Monroe- Including the cities of West Jefferson, Sparta, Dobson, Boone, Wilkesboro, Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, Roanoke, Salem, Stuart, Rocky Mount, and Union 417 AM EST Sun Nov 24 2019 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EST TODAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Parts of southwest Virginia, southeast West Virginia and northwest North Carolina. * WHEN...Until noon today. * IMPACTS...Gusty winds could blow around unsecured objects. Some tree limbs could be blown down or trees uprooted due to wet ground and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
768 WWUS71 KRNK 241703 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 1203 PM EST Sun Nov 24 2019 NCZ001>003-018-019-VAZ009>019-022-032-033-WVZ044-241815- /O.EXP.KRNK.WI.Y.0020.000000T0000Z-191124T1700Z/ Ashe-Alleghany NC-Surry-Watauga-Wilkes-Smyth-Bland-Giles-Wythe- Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA- Roanoke-Patrick-Franklin-Monroe- Including the cities of West Jefferson, Sparta, Dobson, Boone, Wilkesboro, Marion, Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, New Castle, Clifton Forge, Covington, Roanoke, Salem, Stuart, Rocky Mount, and Union 1203 PM EST Sun Nov 24 2019 ...WIND ADVISORY HAS EXPIRED... The wind advisory has expired as of noon. Winds from the northwest will still be gusting from 25 to near 40 miles per hour, especially along the ridges through early afternoon, but will slowly be diminishing throughout the remainder of the afternoon.. $$ SK
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Nov 23, 2:49 AM EST, 1 hour 33 minutes earlier.
Area forecast discussion, Nov 23, 2:49 AM EST, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 249 AM EST Sat Nov 23 2019 .SYNOPSIS... Low pressure will track across the Tennessee Valley and MId Atlantic region today and tonight which will push a cold front across the area. Another low will move through the Great Lakes bringing a cold front across the East on Wednesday. High pressure will follow through the end of the week. && .NEAR TERM /THROUGH TONIGHT/... As of 245 AM EST Saturday... Will be issuing a Wind Advisory for the southern Blue Ridge for late tonight and Sunday morning. Hi-Res and synoptic models were in good agreement with the timing of the onset of precipitation today and with the timing of the cold front this afternoon and evening. Rain will spread into northwest North Carolina, southwest Virginia and southeast West Virginia from the southwest this morning with deep isentropic lift across the Mid Atlantic region throughout the day. As the upper low crosses the Ohio Valley, the associated upper jet will also provide upper diffluence this afternoon. The precipitation ends from west to east this evening with the passage of the cold front. Expecting the front to reach Bluefield around 00Z/7PM and be through Danville and Lynchburg just before midnight. The dry slot will clear out the rain and low clouds east of the Blue Ridge but wrap-around upslope clouds fill in across the western slopes of the central Appalachians by late this evening with the precipitation changing to snow showers. As the 850mb front retreats north today,a shallow surface based inversion will remain over the area. Bufkit showed the strong southerly jet above the shallow stable layer. Expecting the surface warm front to stay south of Virginia and North Carolina today. The combination of cold air advection, pressure rises and a strong northwest low level jet will result in wind gusts that will comfortably reach 40 to 55 mph along the southern Blue Ridge. Will be issuing a Wind Advisory for overnight into Sunday morning south of Roanoke. Surface dew points have lowered into the upper 20s to mid 30s over northern and central Virginia and much of West Virginia. As the rain encounters this drier low level air temperatures will drop a few degrees today. Will be using a non-diurnal temperature trend. Threat of any freezing rain will be limited. By the time the precipitation reaches north of I-64, temperatures will be above freezing and even with any evaporative cooling, will stay at least in the mid 30s during the day. && .SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/... As of 230 AM EST Saturday... Strong northwest winds behind the departing low will gust over 45 MPH at times along and west of the Blue Ridge through the morning before diminishing during the afternoon. The northwest flow upslope snow showers in the mountains may provide an additional slushy coating of snow Sunday morning, mainly at the higher elevations, before tapering off to flurries and dissipating during the afternoon. East of the Ridge, expect blustery conditions with gusts of 25 MPH to 30 MPH along with a good deal of sun. High pressure then builds in with fair weather through the first part of next week. The next chance of precipitation will arrive Tuesday night ahead of a front approaching form the west. Temperatures on Sunday will be well below normal with highs in the low/mid 50s east of the Blue Ridge, low/mid 40s west. However temperatures will gradually warm to above normal by Tuesday when highs will be in the lower 60s east, mid/upper 50s west. && .LONG TERM /WEDNESDAY THROUGH FRIDAY/... As of 12:00 PM EST Friday A surface low near the central plains will shift northeast towards the Great Lakes, bringing a front over our region Tuesday night into Wednesday. Showers will accompany this front, but moisture appears limited so there is a question of how much if any precip will make it east of the Blue Ridge. A strong high moving in to our northwest should displace the low pressure system on Thursday, returning us to dry conditions for the end of the week. && .AVIATION /08Z SATURDAY THROUGH WEDNESDAY/... As of 1200 AM EST Saturday... Mainly sub-VFR conditions expected through the TAF valid period. A weak cold front has moved to just south of the forecast area, lying roughly near the NC/SC border. Surface high pressure was moving across PA toward the northern Mid- Atlantic coast through Saturday. This has allowed a weak wedge to develop this evening with drier/colder air advecting southwest along the east side of the Appalachian divide. Meanwhile, the front will stall near the SC/NC border, then begin to return northward Saturday as a warm front in response to a strong upper disturbance lifting northeastward from the Mid- South. The drier air advecting southwestward has eroded the low clouds further southwest than expected earlier, generally now along/SW of a line from KBLF to KHLX. This has allowed VFR conditions to return to many TAF sites for the next few hours. KBLF, being on the edge of the MVFR-IFR clouds, continues to oscillate back/forth between categories and suspect that will continue for a bit longer. Clouds will begin to move back north after 09Z allowing MVFR-IFR ceilings to be in place at most TAF sites by 12 or 13Z. The remainder of the TAF valid period should bring very poor flying conditions throughout the CWA with cigs AOB 010 and vsbys AOB 3SM. The main rain event will occur within the 14Z-22Z time frame from southwest to northeast. A few embedded convective elements could yield brief periods of heavier rainfall during the late morning to mid- afternoon. After that, expect a period of IFR- LIFR in -DZ FG until the cold front arrives and shifts winds to the west toward 06Z. Winds have already come around to the northeast in response to the developing wedge, which will be enhanced later tonight/early Saturday when the rain and drizzle arrive/increase. Speeds overnight 5-8kts increasing to 7-10kts Saturday with a few low end gusts in areas such as KLYH and KBLF. Winds shift to the west near the western border of the CWA toward the end of the TAF valid period. Confidence Levels in Forecast Parameters Ceilings - Moderate to High Visibilities - Moderate to High Wind - Moderate to High .Extended Aviation Discussion... Rain and drizzle/fog will end Saturday night after midnight as a cold front moves through the region from west to east. Winds will become gusty from the northwest behind the front as the low pressure system exits the region Saturday night into Sunday. Showers and snow showers will linger into Sunday morning for western slopes including KBLF and possibly KLWB with IFR conditions likely there. Otherwise VFR and dry conditions are expected by late Sunday. Dry weather is expected for Monday into Tuesday so mainly VFR. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS NEAR TERM...AMS SHORT TERM...MBS LONG TERM...MBS/VFJ AVIATION...RAB/SK
Hazardous weather outlook, Nov 22, 4:00 PM EST, 12 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 400 PM EST Fri Nov 22 2019 NCZ004>006-020-VAZ043>047-058-059-232100- Stokes-Rockingham-Caswell-Yadkin-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte- 400 PM EST Fri Nov 22 2019 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia and south central Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ007-WVZ042-043-508-232100- Tazewell-Mercer-Summers-Western Greenbrier- 400 PM EST Fri Nov 22 2019 This Hazardous Weather Outlook is for southwest Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong winds, especially along ridges, may gust to 40 mph Saturday night and Sunday. In addition, a dusting to a half inch of snow is possible Sunday morning on western slopes. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>003-018-019-VAZ009>020-022>024-032>035-WVZ044-507-232100- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Smyth-Bland-Giles-Wythe- Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Monroe- Eastern Greenbrier- 400 PM EST Fri Nov 22 2019 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Strong winds, especially along ridges, may gust to 40 mph Saturday night and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Wind Advisories in Virginia, 2019Wind Advisories in North Carolina, 2019Wind Advisories in West Virginia, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.